Annapolis police say officer's training on Narcan was needed within minutes

Annapolis police say an officer used a nasal application of naloxone — a medicine used to reverse the symptoms of a heroin overdose — just minutes after being trained on the substance as part of a departmental program.

Police said that on Monday, just 10 minutes after completing naloxone training, Officer Justin Goods responded to the unit block of Amos Garrett Boulevard in Annapolis for a report of a possible heroin overdose. He found a 24-year-old man displaying symptoms that included being unresponsive, not breathing and turning blue.

Police said Goods administered naloxone, also known as Narcan. Personnel from the Annapolis Fire Department arrived and assumed care of the man, whose condition began improving. He was transported to Anne Arundel Medical Center, where police said he was conscious and alert.

“At the heart of our purpose is to protect and help people,” said Annapolis Police Chief Michael Pristoop. “Our officer arrived quickly and took action to help save a life.”

Last week city fire officials began training police to carry the nasal-administered Narcan. So far, some 80 officers have been trained; the remainder of officers should be trained and equipped by the end of this week, police said.

In March, Anne Arundel County Police were trained for the use of Narcan, and also now carry the substance.

Annapolis police officials say officers have responded to 27 non-fatal heroin overdoses thus far in 2014. The department saw six fatal heroin overdoses in Annapolis 2013, with one so far in 2014.

Annapolis Mayor Michael Pantelides praised the training program between the fire and police departments, saying, “This is proof of how effective partnerships within the city can save lives.”